Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 5, NWS Tucson, AZ

July 15, 2019Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 15, 2019, 1:49 PM MST for Santa Cruz County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2019, 1:49 PM MST (20:49 UTC)
Expired
Jul 15, 2019, 2:30 PM MST
In force
41 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 37 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
2266 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

844 
WUUS55 KTWC 152049
SVRTWC
AZC023-152130-
/O.NEW.KTWC.SV.W.0005.190715T2049Z-190715T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
149 PM MST Mon Jul 15 2019

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Santa Cruz County in southeastern Arizona...

* Until 230 PM MST.

* At 148 PM MST, a severe thunderstorm was located near Patagonia, or
  19 miles northeast of Nogales, moving southeast at 5 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Patagonia and Sonoita. 

This includes the following highways...
 Route 82 between mile markers 17 and 31.
 Route 83 between mile markers 16 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3158 11086 3166 11080 3170 11072 3158 11051
      3148 11058 3143 11071
TIME...MOT...LOC 2048Z 317DEG 5KT 3157 11070 

HAIL...0.88IN
WIND...60MPH
 
$$

Cerniglia
2 follow-up statements
746 
WWUS55 KTWC 152112
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
212 PM MST Mon Jul 15 2019

AZC023-152130-
/O.CON.KTWC.SV.W.0005.000000T0000Z-190715T2130Z/
Santa Cruz-
212 PM MST Mon Jul 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST
FOR NORTHEASTERN SANTA CRUZ COUNTY...

At 210 PM MST, a severe thunderstorm was located near Patagonia, or 
19 miles northeast of Nogales, and showing a slight movement to the 
northeast toward Sonoita. The main threats with the storm are 
damaging winds and heavy rain. 

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Patagonia and Sonoita. 

This includes the following highways...
 Route 82 between mile markers 17 and 31.
 Route 83 between mile markers 16 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3158 11086 3166 11080 3170 11072 3158 11051
      3148 11058 3143 11071
TIME...MOT...LOC 2110Z 317DEG 5KT 3155 11068 

HAIL...<.75IN
WIND...60MPH
 
$$

Cerniglia
856 
WWUS55 KTWC 152126
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
226 PM MST Mon Jul 15 2019

AZC023-152133-
/O.EXP.KTWC.SV.W.0005.000000T0000Z-190715T2130Z/
Santa Cruz-
226 PM MST Mon Jul 15 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SANTA CRUZ COUNTY
WILL EXPIRE AT 230 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds are still possible with this thunderstorm as it continues to 
weaken.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tucson.

LAT...LON 3158 11086 3166 11080 3170 11072 3158 11051
      3148 11058 3143 11071
TIME...MOT...LOC 2123Z 317DEG 5KT 3155 11068 

$$

Cerniglia

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:38 PM MST, 11 minutes earlier.

Area forecast discussion, Jul 15, 1:38 PM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
138 PM MST Mon Jul 15 2019

.SYNOPSIS...Hot temperatures will continue through Tuesday with only
isolated thunderstorms expected. Moisture will increase Wednesday
onward which will bring about more thunderstorms and cooler afternoon
high temperatures through the weekend.

&&

.DISCUSSION...Thunderstorms have developed over the higher terrain
in the absence of any forcing and are having a hard time moving off
the terrain due to the the very light mean wind present under the
upper level high. This will likely remain the case through the day
until deep enough outflows move into the valleys and trigger new
storms. We are currently at 103 at the airport and are running neck
and neck with this time yesterday which means we look good for the
106-107 forecast high temperature today.

For Tuesday with ongoing drying due to the upper level high overhead,
convection will be reduced further with plenty of sunshine and heat.
High temperatures will be similar to or a bit warmer than today, the
reason the Heat Warning is in place through Tuesday.

Then Wednesday the high will have shifted far enough east to induce a
southerly flow again which will begin directing moisture back into
the region. The bonus to that is a small tropical wave that will be
directed north roughly up the gulf which should enhance the moisture
later Wednesday into Thursday for plenty of storms, especially south
of Tucson. This will also help to pull afternoon temperatures back
about five degrees from where they are now.

Then beyond that through the weekend varying degrees of monsoon
moisture will be over the region for daily thunderstorm threats which
will be different from one day to the next and temperatures hovering
near seasonal norms.

&&

.AVIATION...Valid through 17/00Z.
Isolated to scattered -TSRA/-SHRA expected to develop and persist
thru 16/04Z. Brief gusts of 40-45 kts possible in the vicinity of
stronger TSRA. BLDU may also reduce VSBYS down to 1-3 SM. Otherwise,
SCT-BKN cloud decks generally at 8k-13k ft MSL between 15/20Z and
16/04Z, with slowly diminishing clouds again late tonight. SFC wind
generally less than 12 kts thru the forecast period, favoring a
WLY/NWLY direction in the afternoon and early evening. There will be
some afternoon and early evening gusts to around 20 kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Hot temperatures are expected through Tuesday in
connection with the Excessive Heat Warning valid through 8PM MST on
Tuesday. Isolated to scattered afternoon and evening thunderstorms
through Tuesday, favoring locales from Tucson eastward and southward.
Expect greater coverage of thunderstorms Wednesday and Thursday,
followed by a chance of mainly afternoon and evening thunderstorms
Friday into next week. Strong, gusty and erratic outflow winds to 45
mph and frequent lightning are possible with any thunderstorms that
develop. Otherwise, 20-foot winds will be mainly under 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM MST Tuesday for AZZ501-502-
504>506-509.

&&

PUBLIC...Cerniglia
AVIATION....Powell
FIRE WEATHER...Powell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 15, 1:09 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
109 PM MST Mon Jul 15 2019

AZZ507-508-511-513-152045-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains
including Mount Graham-
109 PM MST Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE COUNTY
UNTIL 145 PM MST...

At 108 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Willcox, moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Willcox and Cochise and Interstate 10 between Cochise and Wilcox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3230 11006 3230 10984 3206 10984 3211 11012
TIME...MOT...LOC 2008Z 007DEG 11KT 3219 10997

AH
Special weather statement, Jul 15, 1:37 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Tucson AZ
137 PM MST Mon Jul 15 2019

AZZ503-507-513-152115-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
137 PM MST Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND EASTERN
SANTA CRUZ COUNTIES UNTIL 215 PM MST...

At 136 PM MST, Doppler radar was tracking a strong thunderstorm over
Patagonia, or 18 miles east of Tubac, moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Patagonia, Sonoita, Elgin, Fort Huachuca and Canelo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3166 11087 3172 11066 3149 11038 3137 11081
TIME...MOT...LOC 2036Z 342DEG 16KT 3158 11073

AH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:07 PM MSTSpecial Weather StatementTWC23 min
Jul 14, 5:12 PM MSTExcessive Heat WarningTWCGraham, Greenlee, Pima, Pinal51 hr
Jul 14, 5:16 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 14, 5:51 PM MSTSpecial Weather StatementTWCSanta Cruz24 min
Jul 14, 6:28 PM MSTSpecial Weather StatementTWCSanta Cruz32 min
Jul 14, 6:29 PM MSTSpecial Weather StatementTWCPima46 min
Jul 14, 6:35 PM MSTSevere Thunderstorm WarningTWCPima40 min
Jul 14, 7:04 PM MSTSpecial Weather StatementTWCSanta Cruz26 min
Jul 14, 7:25 PM MSTSpecial Weather StatementTWC65 min
Jul 15, 1:09 PM MSTSpecial Weather StatementTWCCochise36 min
Jul 15, 1:37 PM MSTSpecial Weather StatementTWCSanta Cruz38 min
Jul 15, 2:06 PM MSTAreal Flood AdvisoryTWCSanta Cruz84 min
Jul 15, 3:04 PM MSTSpecial Weather StatementTWCCochise26 min
Jul 15, 3:08 PM MSTSpecial Weather StatementTWCSanta Cruz37 min
Jul 15, 3:37 PM MSTSpecial Weather StatementTWCCochise38 min
Jul 15, 4:17 PM MSTSpecial Weather StatementTWC28 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.